Idaho, 2012

Heavy Snow in Idaho, December 22 to 24, 2012

December 22 to 24, 2012 · NWS PIH · 2 events in 2 counties and zones

Nine to 14 inches of snow were recorded at several SNOTEL sites over a two day snow event just prior to the Christmas holiday.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Nine to 14 inches of snow were recorded at several SNOTEL sites over a two day snow event just prior to the Christmas holiday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 22, 9:26 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 22, 9:26 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
926 AM MST SAT DEC 22 2012

.UPDATE...DEEP PACIFIC TROUGH MAKING FORWARD PROGRESS INTO THE
PACNW TODAY PER WV SAT IMAGERY. MOISTURE SPILLING INTO THE REGION
WITH SERIES OF STRONG SHORTWAVES ROTATING AROUND THE BASE OF THE
TROUGH. IR SAT IMAGERY SHOWS GOOD ENHANCEMENT IN VICINITY OF
STRENGTHENING SFC BOUNDARY OVER OREGON...SPREADING INTO WESTERN
IDAHO. WILL LEAVE POPS SPREAD ACROSS CENTRAL MOUNTAINS
TODAY...INCREASING INTO THIS AFTERNOON AS FRONTAL BOUNDARY AND
SHORTWAVE SURGES NORTHEAST TOWARD THE REGION. GFS AND NAM IN
BETTER AGREEMENT THIS MORNING WITH SPREAD OF PRECIP ACROSS THE
REGION TONIGHT FOR FIRST IMPACTS OF THIS TROUGH FOR HOLIDAY
TRAVEL. AM LEANING HEAVILY TOWARD ISSUANCE OF WINTER WX ADVISORY
FOR ALL AREAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
CHRISTMAS EVE/00Z TUE. IN THE MEANTIME...NO UPDATES ANTICIPATED
FOR TODAY. DMH

&&

.PREV DISCUSSION... /ISSUED 400 AM MST SAT DEC 22 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT. EXPECT A PATTERN CHANGE
STARTING TONIGHT THAT WILL IMPACT TRAVEL PLANS FOR THE HOLIDAY.
CURRENT SATELLITE IMAGERY SHOWS A DEEP LOW OFF THE PACIFIC COAST
WITH MOISTURE IN SOUTHWEST FLOW OVER OREGON AND WESTERN IDAHO.
LOOK FOR SNOW TO START IN THE CENTRAL MOUNTAINS BY THIS AFTERNOON
AS THE RIDGE AXIS OVER MONTANA MOVES EAST. MOISTURE WILL MOVE EAST
OVER THE AREA TONIGHT INTO SUNDAY MORNING. MODELS AGREE WELL WITH
2 TO 5 INCHES OVER MAINLY HIGHER ELEVATIONS IN THE CENTRAL
MOUNTAINS AND 1 TO 3 INCHES OF SNOW ACROSS MOST OF THE REMAINDER
OF THE AREA. MODELS CURRENTLY SHOW TEMPERATURES SLIGHTLY ABOVE
FREEZING OVER THE EASTERN MAGIC VALLEY AND THE LOWER SNAKE RIVER
PLAIN BECAUSE OF SOUTHERLY WINDS. THESE AREAS WILL LIKELY SEE RAIN
OR A RAIN/SNOW MIX...SO SNOW TOTALS WILL RANGE FROM A TRACE TO 1
INCH FOR THESE REGIONS.

EXPECT THE PACIFIC LOW TO MOVE ACROSS THE AREA SUNDAY EVENING THROUGH
CHRISTMAS EVE. MODELS CONTINUE TO DIFFER IN THE TIMING AND AMOUNTS
OF SNOW ACROSS THE AREA. THE NAM 12 IS SLOWER SHOWING SNOW
STARTING AFTER MIDNIGHT ON SUNDAY. THE NAM 12 ALSO HAS A COUPLE
INCHES LESS SNOW FOR THIS SYSTEM PARTICULARLY ACROSS THE SNAKE
RIVER PLAIN. THE GFS STARTS SNOW EARLY SUNDAY EVENING. THERE IS
ALSO UNCERTAINTY ON TEMPERATURES ON MONDAY WITH SOUTHERLY FLOW
BEFORE FRONTAL PASSAGE. THE SNAKE RIVER PLAIN COULD SEE RAIN EARLY
BEFORE FRONTAL PASSAGE AROUND NOON ON MONDAY. OVERALL HAVE KEPT
SNOW AMOUNTS CLOSE TO THE PREVIOUS RUN. SPECIFICALLY...3 TO 8
INCHES IN THE MOUNTAINS WITH 1 TO 3 INCHES IN THE SNAKE RIVER
PLAIN. EXPECT 2 TO 5 INCHES IN THE UPPER SNAKE RIVER PLAIN AND BENCH
AREAS ACROSS THE LOWER SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY.
HAVE HELD OFF ON HIGHLIGHTS UNTIL MODELS COME TO AN BETTER
CONSENSUS. USING THE GFS MODEL AN WINTER WARNING WOULD BE
NECESSARY FOR THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS WITH A
WINTER ADVISORIES ELSEWHERE FROM 6 PM SUNDAY THROUGH 6 PM
CHRISTMAS EVE. THE NAM 12 MODEL WOULD SUGGEST ONLY WINTER
ADVISORIES FOR THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS FROM
MIDNIGHT SUNDAY THROUGH MIDNIGHT ON CHRISTMAS EVE. WINDS WILL BE A
FACTOR AS WELL WITH MODERATE WINDS EXPECTED FOR THE SNAKE RIVER
PLAIN AND SOUTHERN HIGHLANDS. MODERATE WINDS WILL CREATE AREAS OF
BLOWING SNOW AND LOW VISIBILITIES HAMPERING TRAVEL. WYATT

LONG TERM...TUESDAY THROUGH FRIDAY. BOTH THE ECMWF AND GFS MODELS
FORECAST A SHORT WAVE RIDGE CROSSING THE FORECAST AREA TUESDAY
FOLLOWED BY A NEW LOW PRESSURE TROUGH MOVING INLAND BY WEDNESDAY
MORNING. THE GFS PLACES A 500 MB LOW CENTER ROUGHLY OVER SOUTHEAST
IDAHO BY THURSDAY MORNING...WHILE THE ECMWF IS FURTHER SOUTH OVER
UTAH. NEEDLESS TO SAY IT WILL BE UNSETTLED...COLD ENOUGH FOR
PRECIPITATION TO BE ALL SNOW...BUT WITH UNCERTAINTY OVER
ACCUMULATION. THE MAIN CHANGES THIS FORECAST PERIOD WERE TO ADJUST
TEMPERATURES COLDER WEDNESDAY AND THURSDAY. WINDS ALOFT SHOULD BE
NORTH TO NORTH WEST AND 1000-500 MB THICKNESS VALUES SUGGEST
TEMPERATURES WILL BE NEAR THE SAME BOTH DAYS OR A LITTLE COLDER
THURSDAY. BY FRIDAY AFTERNOON...THE TROUGH MOVES EAST WITH ANOTHER
SHORT WAVE RIDGE BRINGING A BREAK IN THE WEATHER. RS

AVIATION...SURFACE LOW OFF THE WASHINGTON COAST THIS MORNING MOVING
NORTH-NORTHEAST THROUGH THE DAY. A SURFACE FRONT BEGINS TO DEVELOP
IN CENTRAL OREGON THIS AFTERNOON...BUT QUICKLY OCCLUDES OFF THE
SURFACE LOW. THE 06Z NAM12 GIVES EVIDENCE OF A NEW SURFACE WAVE
DEVELOPING IN SOUTHWEST IDAHO BY 03Z THIS EVENING WITH WARM FRONTAL
BAND EXTENDING BETWEEN KSUN AND KBYI. FRONT THEN MOVES EAST THROUGH
KIDA AND KPIH 06-09Z WITH A CHANCE OF SNOW AND IFR CEILINGS AT TAF
SITES. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 22, 6:03 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
603 AM MST SAT DEC 22 2012

IDZ017>025-031-032-231315-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
603 AM MST SAT DEC 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR 2 TO 5 INCHES OF SNOW ACROSS WESTERN SLOPES OF THE
CENTRAL MOUNTAINS TODAY. LOOK FOR 1 TO 3 INCHES ACROSS MOST OF THE
REST OF THE AREA LATE TONIGHT INTO SUNDAY MORNING. A RAIN/SNOW MIX IS
POSSIBLE ACROSS LOWER ELEVATIONS FOR THE LOWER SNAKE RIVER PLAIN
AND EASTERN MAGIC VALLEY. EXPECT A TRACE TO ONE INCH OF SNOW FOR
THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SYSTEM WILL MOVE THROUGH SUNDAY EVENING THROUGH CHRISTMAS
EVE. EXPECT 4 TO 6 INCHES OF SNOW FOR THE CENTRAL MOUNTAINS AND 3
TO 8 INCHES ACROSS THE EASTERN HIGHLANDS AND SOUTHERN HIGHLANDS.
LOOK FOR 2 TO 4 INCHES OF SNOW ACROSS LOWER ELEVATIONS. LOWER
ELEVATIONS ACROSS THE LOWER SNAKE RIVER PLAIN AND EASTERN MAGIC
VALLEY WILL SEE LESS SNOW BECAUSE OF WARMER TEMPERATURES BRINGING RAIN
AND/OR A RAIN/SNOW MIX. MODERATE WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW WITH LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
December 22, 11:00 AM MST to December 24, 12:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Ten inches of snow fell at Emigrant Summit.

Heavy Snow, Big and Little Wood River Region

When
December 22, 11:00 AM MST to December 24, 12:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Snowfall totals at SNOTEL sites were the following: Galena Summit 13 inches, Galena 12 inches, Chocolate Gulch 9 inches, Vienna Mine 11 inches, and Swede Peak 9 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425168, 425169.